Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 95, NWS Kansas City, MO

May 10, 20144 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2014, 4:40 PM CDT for 4 counties in Missouri. It was in force for 50 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 4:40 PM CDT (21:40 UTC)
Expired
May 10, 2014, 5:30 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Daviess County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO

The radar

The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:43 PM CDTHAIL 1.75Bethany, MO
May 10, 4:49 PM CDTHAIL 1.754 Wnw Trenton, MO
May 10, 4:49 PM CDTHAIL 2Bethany, MO
May 10, 5:10 PM CDTHAIL 4.253 W Trenton, MOREPORTED NEAR CROWDER STATE PARK. POWER LINES ALSO REPORTED DOWN IN WEST TRENTON AT 515PM.
May 10, 5:13 PM CDTHAIL 2Brimson, MO
May 10, 5:17 PM CDTHAIL 2.753 W Trenton, MO
May 10, 5:20 PM CDTHAIL 2.5Trenton, MO
May 10, 5:24 PM CDTHAIL 2.75Nw Trenton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS53 KEAX 102140
SVREAX
MOC061-079-081-129-102230-
/O.NEW.KEAX.SV.W.0095.140510T2140Z-140510T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  WESTERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 530 PM CDT

* AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHANY...
  AND MOVING EAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TRENTON...GILMAN CITY...SPICKARD...COFFEY...MOUNT MORIAH...
  BRIMSON...MODENA...TINDALL AND MILL GROVE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 80 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4035 9353 3999 9356 4002 9399 4011 9409
      4031 9411
TIME...MOT...LOC 2140Z 275DEG 22KT 4020 9403

HAIL...1.75IN
WIND...60MPH

$$

BLAIR
1 follow-up statement
466 
WWUS53 KEAX 102207
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT SAT MAY 10 2014

MOC129-102217-
/O.CAN.KEAX.SV.W.0095.000000T0000Z-140510T2230Z/
MERCER MO-
507 PM CDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4026 9376 4026 9354 3999 9356 4002 9399
      4027 9392 4027 9376
TIME...MOT...LOC 2207Z 272DEG 28KT 4011 9371

$$

MOC061-079-081-102230-
/O.CON.KEAX.SV.W.0095.000000T0000Z-140510T2230Z/
DAVIESS MO-GRUNDY MO-HARRISON MO-
507 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HARRISON...WESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 530
PM CDT...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
TRENTON...AND MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...EMERGENCY MANAGEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TRENTON...SPICKARD AND TINDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4026 9376 4026 9354 3999 9356 4002 9399
      4027 9392 4027 9376
TIME...MOT...LOC 2207Z 272DEG 28KT 4011 9371

HAIL...1.75IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:32 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 3:32 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT Sat May 10 2014

.DISCUSSION...
Issued at 331 PM CDT SAT MAY 10 2014

Primary concern in the next several days will be severe storm
chances across the area. Ongoing convection will expand eastward
this afternoon and this evening, with additional redevelopment
possible in far eastern Kansas by early evening. MUCAPE in the
3000-4000 J/kg range and bulk shear around 50 kts will support
supercellular structures and very large hail. Storm bases are
currently around 5-6 kft, possibly also supporting damaging winds
but decreasing the tornado threat. A warm front currently stretching
southeast from Maryville through Marshall, MO will continue to lift
northeast, and may serve as the only focus for isolated tornado
potential this afternoon.

Storms will begin to weaken after dark as surface-based instability
decreases in the warm sector, and the warm front should lift into
IA. Any ongoing storms will begin to lift back to the north as the
low-level jet increases tonight, and could strengthen slightly
towards daybreak, but are not expected to become severe.

For Sunday, most daytime severe activity should focus along the warm
front in southern Iowa, far southeast Nebraska, and possibly
portions of northeast Kansas. These storms will very likely be
severe along the warm front, but should stay mainly north of the CWA
until the boundary starts pushing southeastward after 00z. The main
hazards should be damaging winds and perhaps some severe hail as the
storms make their southeastward push later in the evening, and the
most likely period for severe weather on Sunday for the majority of
the CWA should be between 8 PM - 2 AM along the cold frontal
boundary.

The boundary may still linger in the far southeastern CWA when it
re-fires on Monday afternoon, but the period for any strong to
severe storms will be rather brief. Afterward, a few post-frontal
showers may linger across central MO, but much quieter and cooler
conditions are expected.

Little to no change to the extended forecast period. The main story
for most of next week will be cooler temperatures and a few small
chances for light rain showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1233 PM CDT SAT MAY 10 2014

Isolated thunderstorms are expected to develop across the region this
afternoon, and will spread eastward during the evening. Some of these
storms could be severe. Additional, weaker thunderstorms are expected
from the overnight hours through Sunday, and should focus mainly in
northeast KS and far northwest MO through Sunday afternoon. In areas
not impacted by thunderstorms, ceilings should stay mainly VFR and
winds will be breezy out of the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, May 10, 12:20 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT SAT MAY 10 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1220 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM SOUTHEAST
KANSAS THROUGH NORTHWEST MISSOURI IN THE EARLY TO MID- AFTERNOON HOURS.
ADDITIONAL ISOLATED STORMS WILL DEVELOP ACROSS MISSOURI. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...SOME DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHEASTERN
KANSAS AND NORTHWESTERN MISSOURI AFTER MIDNIGHT AND MAY CONTINUE INTO
SUNDAY MORNING WITH THE POTENTIAL TO PRODUCE LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERE WEATHER WILL BE POSSIBLE SUNDAY NIGHT ACROSS THE ENTIRE
 OUTLOOK AREA. THE MAIN HAZARDS WITH THESE STORMS WILL BE DAMAGING
 WINDS AND LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, May 10, 4:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BETHANY                 40.27N 94.03W
05/10/2014  E1.00 INCH       HARRISON           MO   TRAINED SPOTTER

&&

PMURRAY
Local storm report, May 10, 4:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             GLADSTONE               39.21N 94.56W
05/10/2014  E1.75 INCH       CLAY               MO   PUBLIC

&&

LAFLIN
Local storm report, May 10, 4:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 W BETHANY             40.27N 94.12W
05/10/2014  M1.75 INCH       HARRISON           MO   TRAINED SPOTTER

            GOLF BALL TO DIME SIZE HAIL, HEAVY RAIN.

&&

KBRONIS
Local storm report, May 10, 4:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NW KEARNEY            39.37N 94.37W
05/10/2014  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 10, 4:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             LIBERTY                 39.25N 94.42W
05/10/2014  E1.25 INCH       CLAY               MO   TRAINED SPOTTER

&&

PMURRAY
Local storm report, May 10, 4:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LIBERTY                 39.25N 94.42W
05/10/2014  M1.50 INCH       CLAY               MO   NWS EMPLOYEE

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:38 PM CDTSpecial Weather StatementEAXNodaway52 min
May 10, 2:43 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway47 min
May 10, 3:18 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth42 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway51 min
May 10, 3:57 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison48 min
May 10, 4:14 PM CDTSevere Thunderstorm WarningEAXClay, Platte46 min
May 10, 4:20 PM CDTSevere Thunderstorm WarningEAXClay, Clinton40 min
May 10, 4:33 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway57 min
May 10, 4:50 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte40 min
May 10, 4:56 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray49 min
May 10, 5:15 PM CDTTornado WarningEAXClay, Jackson, Ray30 min
May 10, 5:22 PM CDTSevere Thunderstorm WarningEAXDeKalb, Gentry53 min
May 10, 5:25 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Sullivan50 min
May 10, 5:28 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte47 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston53 min
May 10, 5:42 PM CDTTornado WarningEAXLafayette, Ray33 min
May 10, 5:58 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan47 min
May 10, 6:02 PM CDTTornado WarningEAXCarroll, Lafayette, Ray28 min
May 10, 6:10 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston50 min
May 10, 6:27 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline48 min
May 10, 6:29 PM CDTSevere Thunderstorm WarningEAXPlatte61 min
May 10, 6:37 PM CDTSevere Thunderstorm WarningEAXAdair, Macon53 min
May 10, 6:59 PM CDTTornado WarningEAXMacon16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.